Tyler Putnam, MD, Erica Turse, DO, MPH, Kambiz Kadkhodayan, MD
St. Joseph's Hospital and Medical Center, Phoenix, AZ
Introduction: Mesalamine is a widely used medication for treatment in patients with ulcerative colitis (UC). A rare adverse effect (AE) is mesalamine-induced myocarditis (MIM). A high index of suspicion is essential for prompt diagnosis and prevention of significant morbidity. We present a patient with UC with MIM diagnosis leading to a positive outcome.
Case Description/Methods: 31-year-old female with UC presented to the emergency department (ED) with a one-week history of progressive, non-exertional CP. The patient had been on prednisone and mesalamine for two weeks for pan-colitis.
Labs revealed troponin 6.085 ng/ml, BNP 1,371.7 pg/ml, ESR 73 mmHg/hr, and C-reactive protein 246.4 mg/dl. EKG, Transthoracic echocardiogram, CT angiography of the chest, and left heart catheterization were inconclusive. Due to the ongoing atypical chest pain, lack of cardiac risk factors, patient's age, and elevated inflammatory markers, a cardiac MRI (CMRI) was ordered and was consistent with myocarditis (Figure 1, 2). Mesalamine was discontinued with complete resolution of CP and normal troponin. The patient was discharged on colonic release budesonide and two weeks later reported no CP. Labs at that time revealed a negative troponin, low CRP 34, and a BNP of 36.7.
Discussion: Mesalamine is an effective treatment in UC. Rare AE include blood dyscresias, pleuritis, myocarditis and pancreatitis6. Of these, MIM can be fatal and a high degree of clinical suspicion is required for early diagnosis and management.
The pathophysiology of myocardial inflammation with mesalamine remains unclear. A commonly accepted hypothesis is a multisystem cell mediated hypersensitivity type reaction resulting in hypereosinophilia and inflammation4. MIM usually occurs within 2-4 weeks of starting therapy and early diagnosis tends to result in near complete resolution of symptoms after discontinuation of the medication2-5,7. This highlights the importance of prompt diagnosis and management of MIM.
1.Ford AC, et al. Efficacy of 5-aminosalicylates in ulcerative colitis: Systematic review and meta-analysis. 2011;601–16.
2.Merceron O, et al. Mesalamine-induced Myocarditis. 2010;1.
3.García-Ferrer L, et al. Myocarditis by mesalazine with cardiac magnetic resonance imaging. 2009;1015.
4.Doganay L, et al. Mesalazine-induced myopericarditis in a patient with ulcerative colitis. 2006;199–200.
5.Stelts S, et al. Mesalamine-associated hypersensitivity myocarditis in ulcerative colitis. 2008;904–905.
6.Schroeder KW. Is mesalamine safe? 2007;878–879.
Citation: Tyler Putnam, MD, Erica Turse, DO, MPH, Kambiz Kadkhodayan, MD. P1452 - MESALAMINE-INDUCED MYOCARDITIS. Program No. P1452. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.